Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 12, 1998, 6:11 PM CDT for Cherokee County, O'Brien County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 12, 1998, 6:11 PM CDT (23:11 UTC)
- Expired
- Apr 12, 1998, 6:55 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Cherokee County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 6:35 PM CDT | Thunderstorm Wind 52 | Sanborn, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 487 m²/s²
- 0-3 km storm-relative helicity
- 522 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
850 WUUS1 KFSD 122310 RRA SVRFSD IAC035-141-122355- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 611 PM CDT SUN APR 12 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHWESTERN IOWA OBRIEN COUNTY IN NORTHWESTERN IOWA * UNTIL 655 PM CDT * AT 609 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM MATLOCK...40 MPH WEST OF SPENCER...TO ORANGE CITY...40 MILES NORTHEAST OF SIOUX CITY...TO NEAR REMSEN IOWA...30 MILES NORTHEAST OF SIOUX CITY. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. BLOOM &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 10:20 AM CDT, 7 hours 51 minutes earlier.
Area forecast discussion, Apr 12, 10:20 AM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT SUN APR 12 1998
WILL HAVE TO WATCH AC TYPE CONVECTION MOVING NE OUT OF NE.
.FSD...WIND ADVISORIES HAVE BEEN ISSUED IN FAR EASTERN SOUTH DAKOTA INTO
THIS AFTERNOON. ADVISORIES IN NORTHWEST IA AND PARTS OF SW MN GO ALL
DAY.
MILLSAPPSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 32 min |
| Apr 12, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 30 min |
| Apr 12, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.